Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 4, NWS San Diego, CA

February 10, 2017

NWS San Diego, CA issued this small craft advisory at Feb 10, 2017, 12:35 PM PST. It took effect at Feb 11, 2017, 4:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2017, 12:35 PM PST (20:35 UTC)
In effect from
Feb 11, 2017, 4:00 AM PST
Expired
Feb 11, 2017, 8:00 PM PST
In force
16 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

677 
WHUS76 KSGX 102035
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1235 PM PST FRI FEB 10 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS SATURDAY...

.A STORM SYSTEM MOVING THROUGH THE REGION WILL BRING SOME STRONGER
WINDS TO THE OUTER WATERS SATURDAY...WITH GUSTS OF 25 KT LIKELY.
THESE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT.

PZZ775-110600-
/O.NEW.KSGX.SC.Y.0004.170211T1200Z-170212T0400Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1235 PM PST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 8 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 PM PST
SATURDAY. 

* WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT.

* WAVES/SEAS...6 TO 9 FEET WITH A DOMINANT PERIOD OF 13 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
4 follow-up statements
016 
WHUS76 KSGX 110434
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
834 PM PST FRI FEB 10 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS SATURDAY...

.A STORM MOVING THROUGH THE REGION WILL BRING GUSTY WEST-
NORTHWEST WINDS TO THE OUTER WATERS SATURDAY. THESE CONDITIONS
WILL BE HAZARDOUS TO SMALL CRAFT.

PZZ775-111400-
/O.CON.KSGX.SC.Y.0004.170211T1200Z-170212T0400Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
834 PM PST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 PM PST
SATURDAY...

* WINDS...WEST-NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT.

* WAVES/SEAS...COMBINED SEAS 6 TO 9 FEET WITH A DOMINANT PERIOD
  OF 13 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
681 
WHUS76 KSGX 111200
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 11 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS TODAY...

.A STORM MOVING THROUGH THE REGION WILL BRING GUSTY WEST-NORTHWEST
WINDS TO THE OUTER WATERS TODAY. THESE CONDITIONS WILL BE
HAZARDOUS TO SMALL CRAFT.

PZZ775-112200-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-170212T0400Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SAT FEB 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WINDS...WEST-NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT.

* WAVES/SEAS...COMBINED SEAS 6 TO 9 FEET WITH A DOMINANT PERIOD 
  OF 13 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
078 
WHUS76 KSGX 112122
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PST SAT FEB 11 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS TODAY...

.A STORM MOVING THROUGH THE REGION WILL BRING GUSTY WEST-
NORTHWEST WINDS TO THE OUTER WATERS INTO THIS EVENING. 
THESE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT.

PZZ775-120400-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-170212T0400Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
122 PM PST SAT FEB 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WINDS...WEST-NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT.

* WAVES/SEAS...COMBINED SEAS 6 TO 9 FEET WITH A DOMINANT PERIOD 
  OF 13 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SMALL
597 
WHUS76 KSGX 120405
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PST SAT FEB 11 2017


PZZ775-120515-
/O.EXP.KSGX.SC.Y.0004.000000T0000Z-170212T0400Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
805 PM PST SAT FEB 11 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED OVER THE OUTER WATERS BELOW ADVISORY LEVELS.
NORTHWEST WINDS WILL BE LIGHT ON SUNDAY MORNING, BUT INCREASE TO
10 TO 20 KT SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY EVENING
BEFORE DIMINISHING.

$$

MOEDE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 10, 9:43 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 10, 9:43 AM PST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
943 AM PST Fri Feb 10 2017

.SYNOPSIS...
Precipitation will return to the area today through early Saturday
as a low pressure system moves across the region. Additional
showers are possible over the mountains and deserts for the
remainder of the weekend, with gusty north to northeast winds
developing over the mountains and adjacent valleys Sunday and
Monday. Dry weather with slightly above normal highs Monday-
Wednesday, then cooling and a return of onshore flow Thursday with
increased chances for precipitation next Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 am PST, water vapor satellite showed an upper-level low
pressure trough across Central California, and composite radar
showed light to moderate precipitation falling around 100 miles
north and south of Point Conception. Surface observations showed
visibility across the area was improving, with most areas 1 mile
or greater. Therefore, the Dense Fog Advisory was allowed to
expire at 9 AM.

The upper-level trough will continue to advance southeast today
and tonight across the region. Ample moisture and upslope flow
will generate light to moderate showers starting in Orange and San
Bernardino Counties late this afternoon, slowly spreading southeast
into San Diego and Riverside Counties this evening into tonight.
Most areas west of the mountains should be dry by late Saturday
morning. However, some wrap-around moisture may be available for
a few showers over the mountains and deserts Saturday afternoon
through early Sunday afternoon as the associated upper-level low
traverses south just off the coast. This low may also have enough
cold air aloft to generate an isolated thunderstorm or two, so
that may need to be added to the forecast for the afternoon
package. Westerly winds will be gusty over the mountains above
9000 ft, with a few gusts near 60 mph possible. The strong winds
will be too isolated for a wind advisory to be issued. Highs will
lower 5-10 deg F below normal by Saturday.

Highest precipitation amounts are expected along the coastal
mountain slopes of San Bernardino County, especially near Mt.
Baldy. See the precipitation forecast map on our webpage and
social media pages for exact locations and amounts. Snow levels
will be above 7000-8000 ft with the main wave of precipitation. No
winter products are expected at this time.

...Storm Total Forecast Precip (in) Today-Sunday...
Deserts and Coast..........................0.05-0.20
San Diego and Southern Riverside Valleys...0.10-0.25
Inland Empire and Inland Orange County.....0.25-0.50
Mountains..................................0.40-1.50

...Storm Total Forecast Snowfall (in) Today-Sunday...
6500-7500 ft....Trace-2
7500-8500 ft....1-3
Above 8500 ft...3-5

Gusty north to northeast winds will develop over the mountains,
coastal mountain slopes and adjacent valleys and foothills early
Sunday through early Monday mainly in San Bernardino, Orange and
Riverside Counties. Strongest gusts of 50-70 mph are expected
along coastal mountain slopes and favored canyons. Offshore winds
and weak ridging building aloft will help high temperatures rise
to around 5 deg F above normal for Monday through Wednesday.

The next storm system looks to arrive late next week, however
models disagree on timing and precipitation amounts. Precipiation
amounts look to be light to moderate as of now, with snow levels
around 7000-7500 ft. Stay tuned for additional updates as details
come better together.

&&

.AVIATION...
101540Z...BKN-OVC stratus/fog within 10-15 sm of the coast, with
areas of 1/4-2 sm vis, bases 300-500 ft msl and tops of around 1000
ft msl will likely likely lift and gradually clear through 2100 UTC.
Morning marine layer inversion strength of 5 deg C. Elsewhere, other
than areas of 3-5 sm vis due to haze in the valleys, P6SM vis should
prevail with BKN-SCT clouds AOA 15000 ft msl. 2100-11/1500 UTC,
light showers gradually moving through the region from NW through
SE, with multiple BKN-OVC cloud decks developing within the 1500-
25000 ft msl layer over and west of the mountains, and within the
8000-25000 ft msl layer in the deserts, with areas of 2-5 sm vis due
to light showers, local vis AOB 1 sm due to moderate showers, and
mountain obscuration of coastal slopes.

After 11/0000 UTC, W to SW winds 15-25 kt with gusts 35-40 kt over
mountain ridges, through/below passes/canyons, along desert slopes
and into adjacent wind-favored desert areas will bring mod to
locally strong uddfs/llws over and E of the mountains.

&&

.MARINE...
A trough of low pressure moving through Southern California may
bring northwest winds of 15-20 kt with gusts to 25 kt to portions of
the outer waters Saturday. The winds and elevated swell could result
in hazardous conditions for small craft.

&&

.BEACHES...
A 7-8 ft/12-13 second west-northwest swell from 280 degrees will
likely bring high surf conditions (5-7 ft) to the beaches today and
Saturday, along with strong rip currents. A High Surf Advisory is in
effect through 8 pm Saturday for the Orange and San Diego county
beaches.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 8 PM PST Saturday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...None.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...Harrison

In the hours before

Local storm report, Feb 10, 10:26 AM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1026 AM PST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     DENSE FOG        9 W SANTEE              32.87N 117.14W
02/10/2017                   SAN DIEGO          CA   ASOS

            MIRAMAR MCAS AIRPORT ASOS REPORTED
            VISIBILITIES OF A QUARTER MILE OR LESS 709
            PM YESTERDAY EVENING TO 633 AM THIS MORNING
            AND THEN AGAIN FROM 755 AM TO 855 AM THIS
            MORNING.

0846 AM     DENSE FOG        3 WSW CAMP PENDLETON NO 33.30N 117.36W
02/10/2017                   SAN DIEGO          CA   ASOS

            CAMP PENDLETON MARINE CORPS AIR STATION ASOS
            REPORTED VISIBILITY OF A QUARTER MILE OR
            LESS FROM 1256 AM TO 156 AM THIS MORNING AND
            AGAIN FROM 756 AM TO 846 AM THIS MORNING.

0835 AM     DENSE FOG        7 N SAN DIEGO           32.81N 117.14W
02/10/2017                   SAN DIEGO          CA   ASOS

            MONTGOMERY FIELD ASOS REPORTED VISIBILITIES
            OF A QUARTER MILE FROM 753 PM TO 1238 AM
            THIS MORNING AND AGAIN FROM 625 AM TO 835 AM
            THIS MORNING.

0716 AM     DENSE FOG        CARLSBAD                33.13N 117.28W
02/10/2017                   SAN DIEGO          CA   ASOS

            MCCLELLAN-PALOMAR AIRPORT ASOS REPORTED
            QUARTER MILE VISIBILITY FROM 653 PM
            YESTERDAY EVENING TO 1239 AM THIS MORNING
            AND AGAIN FROM 653 AM TO 716 AM THIS
            MORNING.

0630 AM     DENSE FOG        5 NNW SAN DIEGO         32.78N 117.21W
02/10/2017                   SAN DIEGO          CA   PUBLIC

            MEMBER OF PUBLIC REPORTS VISIBILITY OF A
            QUARTER MILE OR LESS AT BAY PARK.

0616 AM     DENSE FOG        7 SSE BONITA            32.57N 116.98W
02/10/2017                   SAN DIEGO          CA   ASOS

            BROWN FIELD MUNICIPAL AIRPORT ASOS REPORTED
            VISIBILITY OF A QUARTER MILE FROM 9 PM
            YESTERDAY EVENING TO 241 AM THIS MORNING AND
            THEN FROM 353 AM TO 616 AM THIS MORNING.

0530 AM     DENSE FOG        1 W LAGUNA HILLS        33.60N 117.74W
02/10/2017                   ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORTS DENSE FOG WITH ESTIMATED
            VISIBILITY OF 200-225 YARDS IN ALISO VIEJO.

1030 PM     DENSE FOG        6 NW CAMP PENDLETON SOU 33.28N 117.45W
02/09/2017                   SAN DIEGO          CA   ASOS

            MCOLF CAMP PENDLETON ASOS REPORTED
            VISIBILITY OF A QUARTER MILE OR LESS FROM
            1239 PM TO 1030 PM ON FEBRUARY 9.

&&

NWS SAN DIEGO CA
SHARRISO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:20 AM PSTHigh Surf AdvisorySGXOrange, San Diego43 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.